Question :

Flu-like Symptoms and Rash

Dear Ask The Doctor:
I first started having flu-like symptoms 4 days ago. Fever ranging from 100-102.8, every hour it seems to change. At 9am it could be 100.2, at 10am it could be 99 then at 11am it could be 102, all without fever reducer. I also have body aches, severe headache around eyes and at temples where it feels like my head is going to explode, tired, lower back pain. No cough or runny or stuffy nose. I went to the doctor and she said it was just a case of the flu and it could take up to a week for the symptoms to go away. Well today, the 4th day of the flu, I woke up to a red splotchy, itchy rash on both arms and on the tops of both legs (top of thigh). No rash on the trunk of my body or my face or neck, nor the lower part of my legs. What could this be?


Answer :

Dear Patient: 
From your symptoms it seems that you indeed have a flu infection which may take atleast 7 to 10 days to clear up. There is no specific pattern of fever in viral infection and it needs to be controlled with medications. The description of your rash indicates that these are hives. Hives are the red, itchy, raised areas of skin that appear in varying shapes and size, which appear and fade away in few hours leaving no trace. Hives may be appear due to an infection or virus, allergy to foods, medication or insect stings. You may need to take antihistamine medication like zyrtec, benadryl etc. Topical lotions available over the counter may help subside the itch and eruptions from the rash. You can also talk to your doctor about prescription antihistamine and steroid drugs if the symptoms continue and the hives do not disappear.

From your symptoms it seems that you indeed have a flu infection which may take atleast 7 to 10 days to clear up. There is no specific pattern of fever in viral infection and it needs to be controlled with

medications. The description of your rash indicates that these are hives. Hives are the red, itchy, raised areas of skin that appear in varying shapes and size, which appear and fade away in few hours leaving no

trace. Hives may be appear due to an infection or virus, allergy to foods, medication or insect stings. You may need to take antihistamine medication like zyrtec, benadryl etc. Topical lotions available over the

counter may help subside the itch and eruptions from the rash. You can also talk to your doctor about prescription antihistamine and steroid drugs if the symptoms continue and the hives do not disappear.


 


Questions related to Hives

I don't know how I got it

Which would you recommend for hives Benadryl or reactine

Hives that have gotten worse over the past 3 da...

I have these red bumps that I though might be hives. They have patches of tiny blisters filled with clear fluid on th...

Hives, Swelling - Is Reactin Effective?

While I was at work my elbow started to itch and it spread over my entire body at night, I now have hives all over m...

Itching and allergic symptoms

After eating something yesterday it cause an allergic reaction all over my body... my eyes hurt and my whole body it...

Will short-term use of prednisone (steriods) ca...

I recently got a bad rash and the doctor told me it is hives and prescribed me with prednisone 10mg twice a day for ...

Hives on trunk that appears at night

Every night for the last 3 nights i have been breaking out in Hives in my midsection only, should i go to the doctor?

Can stress cause hives?

Hi , can you tell me if you can get hives from stress please . Thank-you . Betty

Chronic Hives - Tried Everything

Hello, Currently I suffer from hives and have tried every anti-histamne known to earth. I have tried tepid showers ...

Thyroid factor antibody in healthy subjects

I have been coughing for awhile followed by hives. Lately, my blood test reveals elevated antibody to a thyroid fac...


Post Your Thoughts